New Mexico, 2014

High Wind in New Mexico, May 16, 2014

May 16, 2014 · NWS ABQ · 1 event in 1 county or zone

A fast-moving back door cold front produced widespread windy conditions across the portions of eastern New Mexico late on the 16th. As the front moved through Tucumcari a peak wind of 58 mph was reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A fast-moving back door cold front produced widespread windy conditions across the portions of eastern New Mexico late on the 16th. As the front moved through Tucumcari a peak wind of 58 mph was reported. Areas of blowing dust also occurred with visibilities as low as 3 miles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 16, 7:45 PM MST, 47 minutes earlier.

Area forecast discussion, May 16, 7:45 PM MST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
845 PM MDT FRI MAY 16 2014

.UPDATE...
INCREASED SKY COVER FOR TONIGHT BASED ON RECENT SATELLITE AND MODEL
TRENDS. LOOKS LIKE SOME CLEARING WILL OCCUR WEST OF THE
CONTINENTAL DIVIDE LATE TONIGHT...BUT IT MAY COME TOO LATE TO
ENABLE TEMPERATURES TO FALL TO THE PREVIOUSLY FORECASTED LOWS.
SO...THIS UPDATE ALSO RAISED TEMPERATURES A FEW DEGREES IN MANY
WESTERN LOCATIONS. COLD AIR ADVECTION WITH A BACK DOOR COLD FRONT MAY
ACCOUNT FOR THE COOL READINGS ALREADY FORECAST ACROSS EASTERN
AREAS. DIDNT TOUCH THOSE. THE FRONT HAS ARRIVED WITH STRONGER
WINDS...SO WE ALSO STRENGTHENED WINDS ACROSS THE EAST AS THE FRONT
PASSES TONIGHT.

44

&&

.PREV DISCUSSION...553 PM MDT FRI MAY 16 2014...
.AVIATION...
00Z TAF CYCLE
VFR CONDITIONS NEXT 24 HOURS. SOME MID AND PLENTY OF HIGH CLOUDS
WILL CONTINUE THROUGHOUT THE EVENING AND OVERNIGHT. BREEZY EARLY
EVENING WITH GUSTS AROUND 20 TO 25 KTS MOST TERMINALS. WINDS WILL
DECREASE AFTER SUNSET MOST AREAS EXCEPT ACROSS THE EASTERN PLAINS.
A COLD FRONT HAS REACHED THE FAR NE CORNER OF NM AND WILL CONTINUE
SOUTH AND WEST THROUGH THE NIGHT. EXPECTING A WEAK TO MODERATE GAP
WIND TO MAKE IT INTO THE RIO GRANDE VALLEY AROUND OR AFTER 06Z AT
SAF...ABQ AND TO A LESSER DEGREE AEG. LOW LEVEL MOISTURE BEHIND
THE FRONT WILL PRODUCE SOME LOW CLOUDS BUT EXPECT CIGS TO BE
AROUND 040 AT LVS AND TCC..PROBABLY REMAINING VFR. 40

&&

.PREV DISCUSSION...255 PM MDT FRI MAY 16 2014...
.SYNOPSIS...
A WARM UPCOMING WEEKEND WILL TURN BREEZY IN A GENTLE COOLING
TREND THROUGH MUCH OF THE FOLLOWING WORK WEEK. GUSTY WINDS AND DRY
CONDITIONS WILL KEEP FIRE WEATHER CONCERNS ACTIVE FOR THE FIRST
HALF OF THE UPCOMING WEEK...WITH SOME EASTERN PLAINS THUNDERSTORMS
POSSIBLE FROM MIDWEEK ONWARD IN SEASONABLE TEMPERATURES.

&&

.DISCUSSION...
CURRENTLY...NORTHWEST FLOW OVERHEAD PUSHING A FEW CLOUDS OUT OF
THE GREAT BASIN INTO NORTHERN NEW MEXICO THIS AFTERNOON IN AN
OTHERWISE SUNNY PATTERN. SURFACE LOW REMAINS PARKED OVER SOUTHEAST
COLORADO...WITH WEAK TROUGH EXTENDING SOUTHWARD TO THE TEXAS BIG
BEND COUNTRY.

MODELS...IN REASONABLE AGREEMENT ON THE BASIC TALE THROUGH THE
UPCOMING WORK WEEK...AND INTO THE FOLLOWING WEEKEND. NORTHWEST
FLOW OVERHEAD WILL BACK TO ZONAL THROUGH SATURDAY NIGHT...AND THEN
TO SOUTHWEST BY SUNDAY NIGHT AS RIDGE FROM SOUTHERN CALIFORNIA TO
THE SOUTHERN CANADIAN ROCKIES COLLAPSES EASTWARD INTO THE PLAINS
STATES BY MONDAY MORNING. UPSTREAM CLOSED LOW MOVING ONSHORE IN
THE PACIFIC NORTHWEST WILL DIG TO SOUTHERN CALIFORNIA TUESDAY
AFTERNOON AND THEN ELONGATE FROM THE GREAT BASIN ACROSS WESTERN
ARIZONA AND OUT INTO THE BAJA CALIFORNIA COASTAL WATERS. THIS
FEATURE WILL MAKE SLOW PROGRESS EASTWARD THROUGH SATURDAY MORNING
BEFORE OPENING INTO A WAVE ON SUNDAY AND TILTING POSITIVE OVER THE
HEART OF NEW MEXICO.

OVERNIGHT...A LITTLE WARMER OVERNIGHT COMPARED TO LAST NIGHT. SOME
SPOTTY SHOWER AND THUNDERSTORM COVERAGE THIS EVENING FROM THE
SANGRE DE CRISTO RANGE EAST TO THE TEXAS AND OKLAHOMA LINES...WITH
COVERAGE MOSTLY REMAINING NORTH OF INTERSTATE 40...IN CLOSE
PROXIMITY TO SURFACE LOW OVER COLORADO...AND UNDER MOST TURBULENT
PORTION OF NORTHWEST WINDS ALOFT...AS COLD FRONT SLIDES SOUTHWARD
OUT OF COLORADO INTO THE NORTHEAST QUADRANT OF THE STATE. EASTERN
WINDS WILL BACK TO THE NORTHEAST AND EAST OVERNIGHT...WITH EASTERN
GUSTS SQUIRTING THROUGH CENTRAL MOUNTAIN CHAIN GAPS OUT OVER THE
RIO GRANDE VALLEY AFTER MIDNIGHT TONIGHT. SPEEDS SHOULD DROP OFF A
FEW HOURS AFTER SATURDAY SUNRISE.

FOR SATURDAY...CONTINUED TURBULENT NORTHWEST FLOW ALOFT AS COLD
FRONT STALLS OVER THE EASTERN TIER OF THE STATE AND IS SCOURED
BACK TO THE EAST THROUGH SATURDAY AFTERNOON. WARMING ELSEWHERE
WILL PUSH DAYTIME HIGH TEMPERATURES 3 TO 8 DEGREES ABOVE MID MAY
NORMALS...WITH TEMPERATURES CLOSER TO NORMAL IN THE COOLER AIR
OVER THE EAST. NORTHEAST WILL GET ANOTHER ROUND OF SPOTTY
THUNDERSTORM COVERAGE DURING THE DAY...AND INTO SATURDAY EVENING.
WESTERLY BREEZES WILL KICK UP OVER THE NORTHERN MOUNTAINS SATURDAY
AFTERNOON...WITH WIND DIRECTIONS BACKING SOUTHERLY OVER THE
EASTERN PLAINS IN BREEZES OVER THE NORTHEAST HIGHLANDS.

FOR SUNDAY...FLOW ALOFT BACKING TO ZONAL...AND THEN SHIFTING TO
THE SOUTHWEST BY LATE SUNDAY. SURFACE TROUGH WILL DEEPEN RAPIDLY
IN RESPONSE FORM NEBRASKA PANHANDLE DEEP INTO EASTERN NEW MEXICO.
COOL EASTERN AIR WILL BE SCOURED OUT TO THE EAST...WITH ALL OF THE
STATE RUNNING UNDER 5 TO 10 DEGREE WARM EXCURSIONS ABOVE MID MAY
NORMALS. SOUTHWEST WINDS WILL RUN BREEZY STATEWIDE...AND WITH
CONTINUED DRY CONDITIONS...FIRE WEATHER CONCERNS WILL START TO
RAMP UP THROUGH THE AFTERNOON WITH A FIRE WEATHER WATCH IN PLACE
TO COVER. OTHERWISE...SHOWER COVERAGE WILL REMAIN OFF TO THE EAST
IN THE TEXAS AND OKLAHOMA PANHANDLE.

FOR MONDAY...STRENGTHENING SOUTHWEST FLOW ALOFT IN ADVANCE OF NEXT
PACIFIC NORTHWEST SYSTEM DIGGING INTO SOUTHERN CALIFORNIA. SURFACE
TROUGH FROM WESTERN NEBRASKA ACROSS EASTERN NEW MEXICO INTO THE
TEXAS BIG BEND COUNTRY WILL REMAIN STRONG. ANOTHER VERY DRY DAY
FEATURING WINDY SOUTHWEST LOW LEVEL WINDS WILL PUT FIRE WEATHER ON
CENTER STAGE PRETTY MUCH STATEWIDE. EASTERN TEMPERATURES WILL WARM
TO 8 TO 15 DEGREES ABOVE MID MAY NORMALS...WITH 3 TO 8 WARM
DEPARTURES ON TAP FOR THE WEST.

OUTLOOK...TUESDAY THROUGH THURSDAY...COOLING TREND THROUGH THE
PERIOD AS PACIFIC TROUGH OVER SOUTHERN CALIFORNIA TUESDAY DEEPENS
THROUGH THURSDAY...PUSHING INCREASINGLY SOUTHERLY FLOW ALOFT OVER
NEW MEXICO...AND BUILDING DRY LINE OVER THE EASTERN TIER WITH
INCREASING ROBUSTNESS THROUGH THURSDAY. DECREASING WIND SPEEDS AND
SOME MOISTURE PUSHING INTO THE EAST BY THURSDAY WILL HELP EASE
FIRE WEATHER CONCERNS THAT WILL DOMINATE FORECAST ATTENTION ON TUESDAY
AND WEDNESDAY. DRY LINE WILL GET THE FIRST OF THE STATE LINE
THUNDERSTORMS GOING TO THE EAST OF A ROSWELL TO CLOVIS LINE
TUESDAY EVENING...WITH COVERAGE AND INTENSITY EXPANDING STEADILY
OVER THE EASTERN THIRD OF THE STATE BY THURSDAY. SHY

&&

.FIRE WEATHER...
CURRENTLY NORTHWEST FLOW ALOFT WITH A FEW TO SCATTERED CLOUD COVER
ACROSS WEST AND CENTRAL AREAS. HIGH AND MID LEVEL CLOUDS WILL
CONTINUE TO STREAM INTO THE STATE FROM THE WEST EXPANDING EAST AND
SOUTHWARD INTO TONIGHT. A BACK DOOR COLD FRONT WILL MOVE ACROSS THE
EASTERN PLAINS OVERNIGHT BRINGING CHANCES FOR PRECIPITATION ACROSS
THE NORTHEAST CORNER OF THE STATE. AN EARLY MORNING GAP WIND IS ALSO
EXPECTED WITH GUSTS TO 30 MPH INTO THE MIDDLE AND UPPER RIO GRANDE
AREA. THIS FRONT WILL USHER IN HIGHER DEWPOINTS FROM THE CENTRAL
MOUNTAIN CHAIN EASTWARD. OVERNIGHT RH RECOVERIES WILL VARY WIDELY
ACROSS THE STATE WITH POOR RECOVERIES IN THE SOUTHWEST...FAIR
RECOVERIES ACROSS THE NORTHWEST...CENTRAL AREAS AND IN THE
SOUTHEAST...GOOD RECOVERIES ACROSS THE NORTHEAST. SOME LOW CLOUDS
ARE ALSO POSSIBLE ACROSS AREAS IN THE CENTRAL AND NORTHEAST WHERE
CLOUD CEILINGS ARE LOOKING TO LOWER INTO EARLY TOMORROW MORNING.

NORTHWEST TO WEST FLOW WILL CONTINUE ALOFT INTO SATURDAY AS A RIDGE
BUILDS INTO THE STATE. PRECIPITATION CHANCES CONTINUE ACROSS THE
NORTHERN MOUNTAINS AND THE NORTHEAST CORNER OF THE STATE THROUGHOUT
THE DAY WITH A SLIGHT CHANCE FOR ISOLATED RAIN SHOWERS WITH THE
POTENTIAL FOR A THUNDERSTORM OR TWO. DAYTIME TEMPERATURES WILL BE
WITHIN A DEGREE OR TWO ON EITHER SIDE OF FRIDAYS READINGS.
TEMPERATURES WILL RANGE FROM 2 TO 8 DEGREES ABOVE NORMAL AREAWIDE.
WINDS WILL BE BREEZY ACROSS THE WESTERN HIGHLANDS AS WELL AS THE
CENTRAL AND NORTHEAST HIGHLANDS. WINDS WILL BE HIGHEST ALONG THE
FRONT THROUGH THE MORNING HOURS BUT WILL INCREASE ELSEWHERE ACROSS
THE NORTH AND WEST THROUGH THE AFTERNOON. HAINES VALUES OF 6 WILL BE
PRESENT ACROSS MUCH OF WESTERN AND CENTRAL NEW MEXICO DECREASING THE
FURTHER YOU GO EAST WITH EXTREME INSTABILITY ACROSS THE SOUTHWEST.
MIN RH VALUES WILL BE IN THE SINGLE DIGITS WEST AND CENTRAL AND IN
THE TEENS TO 20S IN THE NORTHEAST WITH GOOD VENTILATION AND MIXING
HEIGHTS ALL AREAS.

SUNDAY THE UPPER LEVEL RIDGE WILL BE CENTERED OVER THE STATE AND
WILL BEGIN TO FLATTEN OUT WITH CONTINUED WEST FLOW ALOFT WHICH WILL
SHIFT TO THE SOUTHWEST INTO THE AFTERNOON. OVERNIGHT RH RECOVERIES
WILL AGAIN BE POOR IN THE SOUTHWEST... FAIR CENTRAL AND EAST AND
EXCELLENT IN THE NORTHEAST. MORNING LOWS WILL BE TRENDING UP 2 TO 4
DEGREES. UPPER LEVEL WINDS INCREASE AHEAD OF AN UPPER LEVEL TROUGH
THAT IS BEGINNING TO SLIDE DOWN THE PACIFIC COAST. WINDS WILL
INCREASE BY EARLY AFTERNOON SUNDAY ALL AREAS WITH HIGHEST SPEEDS
EXPECTED ACROSS MOUNTAIN TOP LEVEL AND HIGHER TERRAIN AREAS. DAYTIME
HIGH TEMPERATURES WILL CONTINUE TO TREND UP WITH READINGS 6 TO 11
DEGREES ABOVE SEASONAL NORMAL. HAINES VALUES OF 6 WILL BE PRESENT
AREAWIDE WITH MIN RH VALUES UNDER 15 PERCENT. BECAUSE OF THE ABOVE
LISTED CONDITIONS HAVE ISSUED A FIRE WEATHER WATCH ACROSS MUCH OF
WESTERN...CENTRAL AND EASTERN AREAS FOR THE AFTERNOON INTO EVENING
HOURS SUNDAY.

MONDAY AND TUESDAY THE UPPER LEVEL PATTERN WILL SHIFT TO A MORE
SOUTHWEST FLOW AHEAD OF THE TROUGH. BOTH MONDAY AND TUESDAY ARE
EXPECTED TO BE THE MORE CRITICAL FIRE WEATHER DAYS WITH SUPER
HAINES/EXTREME INSTABILITY...STRONGER WINDS AND CONTINUED ABOVE
NORMAL HIGH TEMPERATURES. HAVE HELD OF ISSUING ANYTHING AS OF YET
FOR LATER SHIFTS TO TAKE INTO CONSIDERATION THOUGH AM CONFIDENT IN A
PROLONGED CRITICAL FIRE WEATHER EVENT.

INTO THE LATTER HALF OF NEXT WEEK POSITION AND STRENGTH OF CLOSED
LOW/TROUGH IS STILL TO OUR WEST. MODELS ARE ADVERTISING AN UPTICK IN
PRECIPITATION AND POSSIBLE CONVECTIVE ACTIVITY DURING THIS TIME
ACROSS THE EASTERN PLAINS. 21

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING FOR
THE FOLLOWING ZONES...NMZ103>108.

&&

44
Hazardous weather outlook, May 16, 5:00 AM MST, 15 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT FRI MAY 16 2014

NMZ501>540-171200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES
COUNTY-
600 AM MDT FRI MAY 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

POTENTIAL FOR CRITICAL FIRE WEATHER CONDITIONS WILL BE INCREASING
SUNDAY AND MORESO MONDAY INTO TUESDAY AS AN UPPER LOW PRESSURE
SYSTEM APPROACHES FROM THE WEST...WINDS STRENGTHEN AND MINIMUM
HUMIDITIES FALL BELOW 10 PERCENT. THE SAME STORM SYSTEM MAY ALSO
DRAW LOW LEVEL MOISTURE INTO THE EASTERN PLAINS BY THE MIDDLE OF
NEXT WEEK...LEADING TO INCREASING CHANCES FOR THUNDERSTORMS.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Event by event

1 high wind. Local standard time, as filed.

High Wind, Quay County

When
May 16, 8:32 PM MST to 8:50 PM MST
Where
Quay County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 507245.